Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
I have map dot dystrophy and occasionally have flare-ups in one eye, which is particularly sensitive. Even the numbing drops used when taking IOP readings have caused pain for a week after. I have an upcoming eye exam which will involve dilating both pupils. I am concerned that the drops used, plus the exam itself, may set off a flare-up. Is there anything that can be done to prevent this in advance or during the exam?
Map-Dot-Fingerprint Corneal Dystrophy is a disorder characterized by poor adherence of the corneal epithelium to the deeper structures. Patients with this condition are prone to corneal abrasions. Multiple eye drops, applanation tonometry (where we check your pressure), and the heat from our slit lamp can all combine to irritate the epithelium and encourage it to slough.
I don’t know of any studies specifically evaluating your concern. However, you might discuss your concerns with your doctor and ask that they utilize only the diagnostic drops that are absolutely necessary and that perhaps only the person most skilled and efficient at tonometry—in this case probably the doctor—check your pressure. You might also use some non-preserved artificial tear drops a few minutes after you are dilated and a few minutes after your exam, to ensure your cornea gets as much TLC as possible.
Answered by: James M. Heltzer, MD
Categories: Eye Diseases
Have a question that hasn't been answered yet? Ask it!
Answered: Mar 13, 2013
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.